Help - please

Hi I hope no on minds a rundown of events and some advice please:

I'm 56 and been going to docs for a year now with menopause symptoms constantly offered anti depressants which I declined I also had sore dry red eyes optician said they were dry, I told docs that they were not improving with drops please can I have a blood test this confirmed Graves' disease

Panic set in and I took myself off to a and e they referred me to eye consultant as by now eyes were bulging this was in November, they are now very keen to give me iv steroids tomorrow but to be honest no details of benefits or side effects has anyone had this done and did it help ? Desperate to get some advice as I'm on the verge of cancelling in terror

6 Replies

  • I had to have oral steroids last February for thyroid eye disease. I had very good results with a reduction in bulging and the elimination of double vision. Steroids are very potent but thyroid eye disease is an autoimmune response, in effect our own antibodies are attacking the soft tissue behind the eye causing it to swell, there is a real risk of permanent damage to sight and in a small number of cases blindness. A course of steroids will not cause long term damage to your body. It is recurrent or long term use that is problematic. You need to weigh the risks to your sight and appearance against the risks of the steroids?

    I would write your questions down to take with you tomorrow, hopefully the medics can give you some idea of how at risk your vision is, so you can make an informed decision.

    Good luck.

  • Thank you so much for reply, do you mind sharing with me any side effects you had so I know what to expect regards gale

  • Gale, have a read of the Thyroid Eye Disease posts under Topics on the right hand side of the page.

  • Many thanks - new to this and the site it's all very daunting

  • I had this done about 3 years ago.

    It lasted for six weeks. On the second dose I noticed a change in my double vision, it was amazing.

    After the final treatment my sight was back to normal. My doctor said it was unusual to work so quickly. I no longer have any problems with my sight. My eyes do swell a bit when I am tired but I am back to how I was before the disease. I do still suffer from dry eyes and use drops, especially when tired.

    The side effects I had were, unable to sleep on the day of the treatment, being very hot and flushed the worst thing is a violent head ache which came on soon after the treatment was finished on every occasion.

    Don't be worried I am so glad I had this done as I suffered so much beforehand. Good luck.

  • Thank you so much for answering me - I will have to take it one day at a time but I am hopeful it will put my eyes right x

You may also like...